Tylenol and Hypertension: Is There A Link?

April 13, 2011

It has always been my notion that tylenol is the safest of all pain relievers.  Most patinets of mine are advised to take acetaminophen instead of NSAIDS especially if they have arthritis  and have concomitant heart disease or kidney problem.  We all know about the Viox controversy when it was pulled out due to cardiovascular safety.

Now comes a recent report from the Harvard Health Beat regarding a Swiss study that showed taking acetaminophen better known for the brand Tylenol, can actually cause an elevation of Blood pressure.

________________________________________________________________________________________________

The researchers asked 33 men and women with one or more of these problems to take either 1,000 milligrams (mg) of acetaminophen or an identical placebo three times a day for two weeks. Then, after a two-week break, each volunteer took the other treatment. The amount of acetaminophen used in the study is a standard daily dose for pain.

When the participants took acetaminophen, average systolic blood pressure (the top number of a blood pressure reading) increased from 122.4 to 125.3, while the average diastolic pressure (the bottom number) increased from 73.2 to 75.4. Blood pressure stayed steady when participants took the placebo. These increases aren’t large. But they indicate that acetaminophen, like NSAIDs, somehow affects the cardiovascular system.

_________________________________________________________________________________________________

Acetaminophen indeed is a safe alternative to the pain killers known as NSAIDs becuase it is safe to the stomach and avoid gastric irritation. 

It is also a better alternative especially to patients taking anticoagulants or drugs to prevent blood clots because it does not interfere with their actions nor further increase bleeding tendencies.

However… people should be extra careful with this new information and therefore should not take acetaminophen lightly.  Meaning, one should also be cautious in taking acetaminophen with a slight onset of headache especially among patients with concomitant cardiovascular disease. 

No matter how safe a drug is perceived to be… along the way comes an alternative that will always be safer… or the other way around.  It is best that we be kept informed because we may be taking drugs that may instead cause harm than good. It is therefore always worth having a periodic visits to your family doctor.

Advertisements

3 Responses to “Tylenol and Hypertension: Is There A Link?”

  1. marieta balangue Says:

    thanks for the updates/posts doc. now i will be cautious in giving my mom tylenol. i always say that paracetamol/acetaminophen is safe for her who is hypertensive,diabetic, dyslipidemic with degenerative osteoarthritis.

  2. Doc Gerry Says:

    me too until this study…

  3. Rudy Rosenburg Says:

    Fish is healthy: easy to digest and with a high level of precious proteins, fish is considered an important part of a healthy diet. And with the so-called omega-3 fatty acids fish contains real ‘fountains of youth’. These fatty acids – like docosahexaeonic acid (DHA) occur mostly in fatty fish like herring, salmon and mackerel. They are thought to lower the blood pressure, to strengthen the immune system and to have positive effects on the development on the nervous system and the cardiovascular system..

    Our website
    <'http://www.foodsupplementcenter.com/ubiquinol-side-effects/


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: